Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 4:51 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 21, 2017, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:00 PM CDT | HAIL 0.88 | Casselton, ND | DIME TO NICKEL SIZED HAIL. |
| Jul 21, 5:34 PM CDT | TORNADO 0 | 4 S Glyndon, MN | A WEAK TORNADO WAS OBSERVED FOR ABOUT A MINUTE OVER LARGELY OPEN FARMLAND JUST NORTH OF I-94 IN EXTREME SOUTHEAST GLYNDON TOWNSHIP. PEAK WINDS ESTIMATED TO 75 MPH. MAXIMUM WIDTH TO 100 YARDS. TRACK WAS ESTIMATED TO BE SOUTHEASTERLY FOR A HALF MILE OR LESS. |
| Jul 21, 5:34 PM CDT | TORNADO | 4 S Glyndon, MN | A WEAK TORNADO WAS OBSERVED FOR ABOUT A MINUTE OVER LARGELY OPEN FARMLAND JUST NORTH OF I-94 IN EXTREME SOUTHEAST GLYNDON TOWNSHIP. |
| Jul 21, 5:53 PM CDT | HAIL 1 | 1 E Downer, MN | HAIL COVERED THE ROAD EAST OF DOWNER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -638 J/kg
- Mixed-layer LCL
- 2490 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS53 KFGF 212151 RRA
SVRFGF
MNC027-NDC017-212245-
/O.NEW.KFGF.SV.W.0105.170721T2151Z-170721T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
451 PM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Minnesota...
Cass County in southeastern North Dakota...
* Until 545 PM CDT.
* At 451 PM CDT, a severe thunderstorm was located over Casselton, or
19 miles west of Fargo, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Durbin around 455 PM CDT.
Mapleton and Prosper around 500 PM CDT.
West Fargo around 505 PM CDT.
Fargo, Horace and Reile's Acres around 510 PM CDT.
Frontier, Moorhead and Prairie Rose around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Moorhead
Airport, West Argusville and Casselton Airport.
This includes the following highways...
Interstate 29 between mile markers 49 and 84.
Interstate 94 in North Dakota between mile markers 315 and 352.
Interstate 94 in Minnesota between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4664 9768 4715 9743 4709 9696 4716 9697
4715 9619 4663 9618
TIME...MOT...LOC 2151Z 278DEG 46KT 4687 9724
HAIL...0.75IN
WIND...60MPH
$$
JH1 follow-up statement
698
WWUS53 KFGF 212232
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
532 PM CDT FRI JUL 21 2017
MNC027-NDC017-212245-
/O.CON.KFGF.SV.W.0105.000000T0000Z-170721T2245Z/
Clay MN-Cass ND-
532 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CLAY AND EASTERN CASS COUNTIES...
At 532 PM CDT, a severe thunderstorm was located over northeastern
Fargo, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Dilworth around 540 PM CDT.
Glyndon, Averill and Buffalo River State Park around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Moorhead
Airport and West Argusville.
This includes the following highways...
Interstate 29 between mile markers 49 and 84.
Interstate 94 in North Dakota between mile markers 341 and 352.
Interstate 94 in Minnesota between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4664 9712 4701 9696 4709 9696 4716 9697
4715 9619 4663 9618
TIME...MOT...LOC 2232Z 274DEG 32KT 4690 9677
HAIL...<.75IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jul 21 2017 Still many questions in regards to convection thru the night. Boundary located from Red Lake MN west to near Cooperstown ND. a bit more east wind north of this boundary from earlier convection while south winds south of this boundary with temps mid 80s to low 90s. Sfc based cape 3-4k in the RRV but where storms are nr Cooperstown/Carrington some cap exists and still not certain storms are rooted in boundary layer yet. Storms east toward GFK into Crookston was elevated. Overnight storms that are expected to fire in Manitoba may drop southeast into NE ND but that again is not certain. Breezy and cooler Saturday with risk of a few showers or t-storms in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jul 21 2017 Sunday a cool day compared to normal and then next wave with tstm chance arriving into central/ern ND late Monday aftn and moving east. For Tues-Fri relatively quite pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Local storm report, Jul 21, 4:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST 3 W COOPERSTOWN 47.44N 98.19W
07/21/2017 M58.00 MPH GRIGGS ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 SE SAUM 47.95N 94.65W
07/21/2017 E1.00 INCH BELTRAMI MN PUBLIC
MOSTLY PEA TO MARBLE SIZED HAIL.
&&
VGODONLocal storm report, Jul 21, 4:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 1 N PILLSBURY 47.22N 97.80W
07/21/2017 M49 MPH BARNES ND MESONET
PEAK WINDS MEARURE AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 5 NE HOPE 47.38N 97.64W
07/21/2017 M53 MPH STEELE ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST SHOOKS 47.87N 94.44W
07/21/2017 M60 MPH BELTRAMI MN MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 21, 4:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 6 S LENGBY 47.43N 95.63W
07/21/2017 E60 MPH MAHNOMEN MN TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:12 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 46 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 23 min |
| Jul 21, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 60 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | FGF | Norman | 57 min |
| Jul 21, 5:22 PM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 61 min |
| Jul 21, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 35 min |
| Jul 21, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 56 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 31 min |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
| Jul 21, 9:59 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 61 min |
| Jul 21, 10:57 AM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Jul 21, 2:37 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| Jul 21, 3:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Steele | 66 min |
| Jul 21, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.